Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Great Falls, MT

May 19, 2020Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2020, 8:19 PM MDT for Fergus County, Montana. It was in force for 26 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2020, 8:19 PM MDT (02:19 UTC)
Expired
May 19, 2020, 8:45 PM MDT
In force
26 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 145 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:30 PM MDTHAIL 1.254 Wsw Lewistown, MTHAIL UP TO HALF DOLLAR SIZE. HAIL A FEW INCHES DEEP IN AREAS.
May 19, 8:35 PM MDTTSTM WND GST 433 Sw Lewistown, MTASOS STATION KLWT LEWISTOWN ASOS.
May 19, 8:35 PM MDTHAIL 0.75Lewistown, MTREPORT FROM MPING: DIME-SIZE HAIL.
May 19, 8:35 PM MDTHAIL 1Lewistown, MTSPOTTER REPORTS HAIL UP TO QUARTER SIZE COVERING THE ROADS.
May 19, 8:39 PM MDTHAIL 0.7Lewistown, MT
May 19, 8:44 PM MDTHAIL 0.881 Nw Lewistown, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:34 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS55 KTFX 200219
SVRTFX
MTC027-200245-
/O.NEW.KTFX.SV.W.0008.200520T0219Z-200520T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
819 PM MDT Tue May 19 2020

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  South central Fergus County in central Montana...

* Until 845 PM MDT.

* At 818 PM MDT, a severe thunderstorm was located near Lewistown,
  moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lewistown, Moore and Glengarry. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4687 10952 4692 10973 4719 10964 4712 10928
TIME...MOT...LOC 0218Z 200DEG 24KT 4701 10955 

HAIL...1.00IN
WIND...60MPH
 
$$

CMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:43 PM MDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 19, 3:43 PM MDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
343 PM MDT Tue May 19 2020

.SYNOPSIS...

Showers and thunderstorms are developing over southwest Montana
and will move from south to north across the region through this
evening. Some thunderstorms could become severe and produce large
hail, damaging winds, and even an isolated tornado. In addition
to the threat for severe weather, showers and thunderstorms will
be efficient rain producers and could cause some flooding,
especially in urban areas and on streams and creeks emanating from
the mountains.

&&

.DISCUSSION...

A broad closed low has brought a swift southerly flow aloft for
much of Montana. This combined with east and northeasterly flow at
lower elevations creates effective shear values generally in the
40 to 55 kt range. The addition of modest CAPE of 500 to 1200 j/kg
has lead to the development of isolated to scattered showers and
thunderstorms over portions of Central and Southwest Montana. This
development will continue through the afternoon and the storms
will quickly move toward the north and northeast upon development.
Some storms can be severe and contain wind gusts up to 70 mph,
hail up to ping pong ball size, and possibly an isolated tornado.
With coordination with Storm Prediction Center, a Severe
Thunderstorm Watch has been issued for the entire CWA with he
exception of Glacier county. This watch currently runs through 10
PM MDT. In addition to the severe threats, these storms will be
efficient rain producers. The saving grace will be the fast motion
of the storms but still the heavier cells can produce a quick .25
to .5 inches of rain in a short period of time, which can cause
some flooding concerns in urban areas and or melting snowpack. The
thunderstorm activity is expected to diminish during the
overnight hours but then general stratiform rain will set in,
especially for areas northwest of a Great Falls to Havre line,
where addition .25 to .5 inches of rain will be possible through
Wednesday morning. RCG

Wednesday through Saturday...the H500 trough/closed low will lift
north from the Central Great Basin and over the Northern Rockies
from Wednesday through Thursday, all the while another trough/closed
low over the Gulf of Alaska digs southeast over the Pacific
Northwest. These two systems will begin to interact from Thursday
afternoon through Friday, with multiple waves dumbbelling around the
broad closed low/trough. Needless to say, chances for precipitation
will continue across the Northern Rockies from Wednesday and into the
day Saturday. Falling snow levels over this timeframe will allow for
precipitation to changeover to snow for elevations above 6000ft,
with significant snow accumulations possible in some of the higher
elevations of Southwest Montana from Thursday night through Friday
night. Thursday will also be a windy day for portions of Central
and all of North Central Montana, with the potential for some areas
to approach High Wind criteria. - Moldan

Sunday through next Tuesday...temperatures will begin to moderate and
precipitation chances will be limited as upper level ridging moves
overhead. - Moldan

&&

.AVIATION...
Updated 1151 AM MDT Tue May 19 2020 (19/18Z TAF Period)

Showers and thunderstorms are still expected to develop over Central
and Southwest Montana around 19 to 21Z and then lift north/northeast
across the region this afternoon and evening. Some storms could
become severe and produce wind gusts approaching 50kts and large
hail to the size of quarters to ping pong. Central/North-central
terminals (i.e. KHLN, KGTF, KLWT, and KHVR)are most at risk of
seeing severe thunderstorms over this timeframe. VFR conditions are
generally expected outside of areas of precipitation through this
evening, with MVFR conditions expected beneath showers and
thunderstorms. MVFR/IFR conditions are then expected to develop
after 3Z along the upslope favored regions of North Central and
Central Montana (i.e. KCTB, KGTF, and KLWT) and persist into
Wednesday morning. Mountain obscuration will develop this afternoon
and persist into Wednesday morning.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.HYDROLOGY...

Periods of rain, heavy at times, will continue to affect portions
of Central and North Central MT for the next several days. The
rainfall will be convective at times, resulting in some areas
receiving heavy rainfall and locations just a few miles away
receiving much less precipitation. Overall, the Rocky Mountain
Front continues to favor the highest precipitation amounts. - Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  66  45  61 /  90  50  60  30
CTB  46  59  44  56 /  90  80  60  40
HLN  49  69  45  63 /  90  60  80  50
BZN  47  69  42  63 /  60  30  60  60
WYS  35  56  31  51 /  30  60  80  80
DLN  43  61  40  59 /  70  60  80  40
HVR  53  74  48  65 /  60  40  50  40
LWT  48  69  43  62 /  50  60  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Severe Thunderstorm Watch in efffect until 1000 PM for
Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus,
Gallatin, Hill, Jefferson, Judith Basin, Lewis and Clark,
Liberty, Madison, Meagher, Pondera, Teton, toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 19, 7:43 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
743 PM MDT Tue May 19 2020

MTZ013-047-051-200215-
Chouteau-Fergus-Blaine-
743 PM MDT Tue May 19 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FERGUS...
SOUTHWESTERN BLAINE AND EAST CENTRAL CHOUTEAU COUNTIES...

At 742 PM MDT, a strong thunderstorm was located 17 miles northwest
of Winifred, or 37 miles southeast of Big Sandy, moving northeast at
20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Judith Landing and Iliad.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central and north central Montana.

LAT...LON 4762 10937 4767 10988 4809 10969 4801 10904
TIME...MOT...LOC 0142Z 203DEG 17KT 4777 10959

Kredensor
Special weather statement, May 19, 7:54 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
754 PM MDT Tue May 19 2020

MTZ050-051-200230-
Fergus MT-Judith Basin MT-
754 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 830 PM MDT...

At 753 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 15 miles southwest of Lewistown, moving northeast at 30
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Moore and Glengarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central Montana.

LAT...LON 4678 10965 4685 10989 4710 10968 4698 10936
TIME...MOT...LOC 0153Z 215DEG 24KT 4690 10967

CMC
Special weather statement, May 19, 8:04 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
804 PM MDT Tue May 19 2020

MTZ013-047-051-200245-
Chouteau MT-Fergus MT-Blaine MT-
804 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...SOUTHWESTERN
BLAINE AND EAST CENTRAL CHOUTEAU COUNTIES UNTIL 845 PM MDT...

At 803 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles northeast of Geraldine to 24 miles
north of Winifred. Movement was north at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Iliad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4805 11000 4817 10899 4778 10927 4772 10993
TIME...MOT...LOC 0203Z 195DEG 17KT 4783 10987 4791 10934

CMC
Local storm report, May 19, 8:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             9 N HELENA              46.73N 112.04W
05/19/2020  E0.25 INCH       LEWIS AND CLARK    MT   PUBLIC

&&

MM
Special weather statement, May 19, 8:08 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
808 PM MDT Tue May 19 2020

MTZ050-051-200300-
Fergus MT-Judith Basin MT-
808 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
SOUTH CENTRAL FERGUS COUNTIES UNTIL 900 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near
Moore, or 11 miles southwest of Lewistown, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lewistown, Moore and Glengarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4684 10987 4724 10969 4711 10917 4679 10958
TIME...MOT...LOC 0208Z 200DEG 20KT 4694 10960

CMC
Local storm report, May 19, 8:15 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
815 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             7 SE MOORE              46.90N 109.59W
05/19/2020  E0.50 INCH       FERGUS             MT   TRAINED SPOTTER

            COVERED THE GROUND WHITE.

&&

MM

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:02 PM MDTSpecial Weather StatementTFXCascade28 min
May 19, 6:14 PM MDTSpecial Weather StatementTFXMeagher31 min
May 19, 6:30 PM MDTSpecial Weather StatementTFX30 min
May 19, 6:47 PM MDTSpecial Weather StatementTFXWheatland43 min
May 19, 7:01 PM MDTSpecial Weather StatementTFX44 min
May 19, 7:25 PM MDTSpecial Weather StatementTFXWheatland50 min
May 19, 7:43 PM MDTSpecial Weather StatementTFX32 min
May 19, 7:54 PM MDTSpecial Weather StatementTFXFergus36 min
May 19, 8:04 PM MDTSpecial Weather StatementTFX41 min
May 19, 8:08 PM MDTSpecial Weather StatementTFXFergus52 min
May 19, 8:47 PM MDTSevere Thunderstorm WarningTFXFergus28 min
May 19, 8:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
May 19, 8:59 PM MDTSevere Thunderstorm WarningTFXFergus61 min
May 19, 9:03 PM MDTSpecial Weather StatementTFXSilver Bow27 min
May 19, 9:06 PM MDTSpecial Weather StatementTFXMeagher24 min
May 19, 9:25 PM MDTSevere Thunderstorm WarningTFXFergus35 min
May 19, 9:52 PM MDTSpecial Weather StatementTFXPetroleum23 min
May 19, 9:54 PM MDTSpecial Weather StatementTFXMeagher36 min
May 19, 9:56 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 19, 10:29 PM MDTSpecial Weather StatementTFXDeer Lodge46 min
May 19, 10:31 PM MDTSpecial Weather StatementTFXLewis and Clark29 min
May 19, 11:26 PM MDTSpecial Weather StatementTFXJefferson34 min
May 19, 11:28 PM MDTSpecial Weather StatementTFXSilver Bow32 min
May 19, 11:53 PM MDTSpecial Weather StatementTFXBroadwater37 min
May 20, 12:20 AM MDTSpecial Weather StatementTFXLewis and Clark25 min
May 20, 12:41 AM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 20, 12:59 AM MDTSpecial Weather StatementTFXLewis and Clark31 min
May 20, 1:17 AM MDTSpecial Weather StatementTFXLewis and Clark28 min
May 20, 1:25 AM MDTSpecial Weather StatementTFXCascade35 min
May 20, 1:41 AM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 20, 1:44 AM MDTSpecial Weather StatementTFXCascade31 min
May 20, 2:00 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton45 min
May 20, 2:06 AM MDTSpecial Weather StatementTFXPetroleum24 min
May 20, 2:11 AM MDTSpecial Weather StatementTFXLewis and Clark34 min
May 20, 2:40 AM MDTSpecial Weather StatementTFXLiberty35 min
May 20, 2:44 AM MDTSpecial Weather StatementTFXTeton46 min
May 20, 3:24 AM MDTSpecial Weather StatementTFXPondera36 min
May 20, 3:50 AM MDTHigh Wind WatchTFX18 hr
May 20, 4:33 AM MDTSpecial Weather StatementTFXLewis and Clark42 min
May 20, 5:09 AM MDTSpecial Weather StatementTFXLewis and Clark51 min
May 20, 7:48 AM MDTSpecial Weather StatementTFXPondera42 min
May 20, 11:42 AM MDTSpecial Weather StatementTFXLiberty48 min
May 20, 12:35 PM MDTSpecial Weather StatementTFXLiberty25 min
May 20, 1:53 PM MDTSpecial Weather StatementTFXJudith Basin22 min
May 20, 2:30 PM MDTSpecial Weather StatementTFXChouteau45 min
May 20, 2:57 PM MDTSpecial Weather StatementTFXChouteau48 min
May 20, 4:02 PM MDTSpecial Weather StatementTFXFergus43 min
May 20, 4:40 PM MDTSpecial Weather StatementTFXFergus50 min
May 20, 5:00 PM MDTSpecial Weather StatementTFXFergus30 min
May 20, 5:26 PM MDTSpecial Weather StatementTFXFergus34 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.